MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL RBC PLT/PLASMA

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL RBC PLT/PLASMA
Model Number 80400
Health Effect - Clinical Code Low Blood Pressure/ Hypotension (1914)
Date of Event 03/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
In the article, 'comparison of quality and efficacy of apheresis platelets stored in platelet additive solution vis a vis plasma', at a tertiary care oncology center, a total of 520 plateletpheresis procedures were performed between december 2017 and december 2018, of which 73 were included in a study done to compare the quality and efficacy of platelet additive solutions (pas)-stored single donor platelet (sdps) and plasma stored sdps.Of the 73 sdp platelet concentrates (pcs), 42 were stored in pas (study group) and 31 in donor plasma (control group).In the study group 6 apheresis procedures were performed in trima accel (terumo bct, (b)(4)).In the control group 7 procedures were performed in trima.The pc recipients included patients of all age groups (range: 2¿64 years) with haematological malignancy, undergoing chemotherapy or stem cell transplantation.There was 1 allergic reaction in the study arm from 81 transfusions and 3 allergic reactions in the control arm from 61 transfusions.The allergic reactions were severe and accompanied with hypotension in 2 of the control arm cases, the other 2 cases were mild.This article did not provide details regarding the allergic reactions, any medical intervention performed or patient details of the patients experiencing reactions.This report is being filed as a summary of events and patients.The device is not available for return for evaluation.
 
Additional Manufacturer Narrative
Device lot, manufacture date, and expiry are not available at this time.Article citation: basu d, basu s, radhakrishnan vs, bhattacharya s, chakraborty s, sinha s, chandy m.2021.Comparison of quality and efficacy of apheresis platelets stored in platelet additive solution vis a vis plasma.Indian journal hematol blood transfus 37(4):648¿657.Https://doi.Org/10.1007/s12288-021-01408-x investigation is in process.A follow up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: since this is a study which compared quality and efficacy of platelet additive solution (pas) and usual plasma stored platelets between december 2017 and december 2018, the disposable sets were not available for return.In this study we compared quality and efficacy of pas and usual plasma stored platelets.Platelet concentration, content, mpv, ph, swirling, ldh and glucose concentration were tested in sdps after preparation and on the day of transfusion; and compared between control (plasma-stored sdp) and study (pas-stored sdp) groups.Cci was compared between the two groups.A total of 520 plateletpheresis procedures were performed between december 2017 and december 2018, of which 73 were included in this study.Of the 73 sdp pcs, 42 were stored in pas (study group) and 31 in donor plasma (control group).The pc recipients included patients of all age groups (range: 2¿64 years) with haematological malignancy, undergoing chemotherapy or stem cell transplantation; as post transfusion follow up was easier in this category.In the study group 36 apheresis procedures were performed in haemonetics mcs 9000 automated cell separator and 6 in trima accel.In the control group 7 procedures were performed in trima and 24 in haemonetics.In trima, platelets were collected, concentrated (2000¿3000 9 103/ll) than usual (1200¿1600 9 103/ll) procedure, after changing the configuration in the machine.After collection, pas was added to the product manually with the help of sterile connecting device in the same proportion as in haemonetics.Any adverse reaction during or within 1 h after completion of transfusion was noted and blood bank was informed.Antibody titration was done in the 26 ¿¿o¿¿ group donors.The median titre (done from whole blood during sdp screening) of anti-a and anti-b of all donors was 128 (range: 16¿2048).In the pc product in the study group (n = 15) after addition of pas the median titre was 32 (range: 8¿256) whereas in the control group it remained 128 (range: 16¿2048).Reduction of anti a titre after addition of pas was statistically significant (p\0.001), while that of anti b was not (p = 0.18).Out of the 15 donors, in one donor (who donated twice) anti b titer increased after addition of pas (both the times) by 2 dilutions whereas anti a decreased by 5 and 6 dilutions respectively (figs.2, 3).The increase in anti b titer was most probably due to prozone phenomenon.This was the reason of not getting significant reduction in anti b titer.In the control group (n = 11), the titres in the pc, decreased by one dilution in 5 donors and in the rest it remained unchanged.This decrease in titer was due to dilution of plasma with anticoagulant (acd).42 pas-stored and 31plasma-stored sdps were transfused (half the volume at a time) on different days of storage i.E., day of collection (d0) through day 5 (d5).Three half sdps from study group and one-half sdp from control group were excluded from the study as data for them was incomplete.The half sdp pc transfused on d0, were excluded from analysis.Quality and metabolic parameters of the pcs were measured (on d0 and on doi which could be d1 to d5), analysed and compared using the two-sample t test.If p value was less than 0.05 the test result was considered statistically significant.Mean wbc contamination (per sdp) in pas-stored sdps was less (3.73e6) than in plasma-stored ones (3.66e6) but the difference was not statistically significant (p greater than 0.49) (table 3).There was 1 allergic reaction in the study arm from 81 transfusions and 3 allergic reactions in the control arm from 61 transfusions; hence the reaction rate was 0.012% and 0.049%, respectively, though the difference was not statistically significant.The allergic reactions were severe and accompanied with hypotension in 2 of the control arm cases, the other 2 cases were mild.Wbc contamination was more in plasma-stored pc than pas-stored ones in our study but the difference was not statistically significant.Mokhtar et al.[33] and jain et al.[35] reported similar results.A high residual wbc count in blood products is associated with adverse effects such as febrile non-hemolytic transfusion reaction (fnhtr), human leukocyte antigens (hla) alloimmunization, transfusion associated graft versus host disease (tagvhd) and cytomegalovirus (cmv) transmission to the recipient.We noted a slightly higher transfusion reaction rate in plasma stored platelets in this study.Thus, a lower residual wbc count is desirable to prevent such transfusion-associated reactions.In the present study anti a titre decreased significantly after addition of pas but anti b titre did not.Jain et al.[35] noted a significant (p\0.001) reduction in both titres.In transfusion practice, minor abo incompatible platelet transfusions are often undertaken to minimise platelet outdating, in non-abo identical apheresis platelet transfusion (where abo compatible sdp donor is not available) and to provide hla matched platelets to patients with platelet refractoriness.As there is a reduction of antibody titers, pas-stored pcs can be used in minor abo incompatible platelet transfusions.In a recent study by tynuv et al.[40], all 100 apheresis pc stored in pas except one, showed titres of 128 or less (p less than 0.001).Here the authors claim that minor abo incompatible platelet transfusion-induced haemolytic transfusion reaction (htr) can be minimised by use of pas.Transfusion reactions were also noted.In both groups quality parameters were similar except glucose [significantly decreased (p\0.001) in plasma] and ldh [increased significantly (p: -0.005) in pas].Cci was similar in both groups.Transfusion reaction rate were 0.012% and 0.049% in both groups respectively.Quality and post-transfusion efficacy in both groups were similar.Pas stored platelets may be transfused in multi-transfused patients with allergic manifestations and in minor abo incompatible transfusions.Since this is a study which compared quality and efficacy of platelet additive solution (pas) and usual plasma stored platelets between december 2017 and december 2018, the lot numbers were not provided; therefore, a disposable lot history search could not be conducted.According to the aabb circular of information for the use of human blood and blood components (revised 2017), allergic reactions frequently occur (ie, with 1-3% of plasma-containing components) as mild or self-limiting urticaria or wheezing that usually responds to antihistamines.More severe manifestations, including respiratory and cardiovascular symptoms, are more consistent with anayphylactoid/anaphylactic reactions and may require more aggressive therapy (see below).No laboratory procedures are available to predict these reactions.Anaphylactic reactions characterized by hypotension, tachycardia, nausea, vomiting and/or diarrhea, abdominal pain, severe dyspnea, pulmonary and/or laryngeal edema, and bronchospasm and/or laryngospasm, are rare (<10/100,000 transfused units) but dangerous complications requiring immediate treatment with epinephrine.While these reactions have been reported in iga-deficient patients with anti-iga antibodies and patients with haptoglobin deficiency, most reactions are idiosyncratic and not associated with a specific serum protein deficiency, polymorphism, or identifiable cause.Article citation: basu d, basu s, radhakrishnan vs, bhattacharya s, chakraborty s, sinha s, chandy m.2021.Comparison of quality and efficacy of apheresis platelets stored in platelet additive solution vis a vis plasma.Indian journal hematol blood transfus 37(4):648¿657.Https://doi.Org/10.1007/s12288-021-01408-x root cause: a definitive root cause of the allergic reactions could not be determined.Possible reasons for reactions related to transfusion of platelet concentrates include (i) ige and igg antibodies in the recipient against plasma proteins in the transfused blood component, (ii) transfusion of cytokines, chemokines, and histamine generated in the platelet product during preparation and storage.The best-known type of anaphylactic reaction is induced by iga deficiency of the recipient and subsequent formation of anti-iga.Patients lacking only one iga subclass may form subclass-specific anti-iga; other patients may get immunized against allotypes on the iga molecules.Patients with such antibodies of ¿limited specificity¿ usually experience less severe anaphylactic reactions than patients with complete iga deficiency and class-specific anti-iga.A root cause assessment was performed for this complaint.Based on the available information a definitive root cause could not be determined but it is likely due to one or a combination of the possible causes listed below: * rbc spill over * centrifuge stopped * rbc detector calibration error * possible air block * the orientation of the tubing as loaded in the centrifuge hex holder and the compromised structural integrity of the plasma tubing.Effectively, there is a certain orientation in the hex holder that allows for the rbc line to lie on top of the plasma line and, under certain flow conditions, may cause the plasma line to pinch off.This in turn causes higher flow through the lrs chamber, which may lead to elevated levels of wbcs in the platelet product.
 
Event or Problem Description
In the article, 'comparison of quality and efficacy of apheresis platelets stored in platelet additive solution vis a vis plasma', at a tertiary care oncology center, a total of 520 plateletpheresis procedures were performed between december 2017 and december 2018, of which 73 were included in a study done to compare the quality and efficacy of platelet additive solutions (pas)-stored single donor platelet (sdps) and plasma stored sdps.Of the 73 sdp platelet concentrates (pcs), 42 were stored in pas (study group) and 31 in donor plasma (control group).In the study group 6 apheresis procedures were performed in trima accel (terumo bct, lakewood, colorado, us).In the control group 7 procedures were performed in trima.The pc recipients included patients of all age groups (range: 2¿64 years) with haematological malignancy, undergoing chemotherapy or stem cell transplantation.There was 1 allergic reaction in the study arm from 81 transfusions and 3 allergic reactions in the control arm from 61 transfusions.The allergic reactions were severe and accompanied with hypotension in 2 of the control arm cases, the other 2 cases were mild.This article did not provide details regarding the allergic reactions, any medical intervention performed or patient details of the patients experiencing reactions.This report is being filed as a summary of events and patients.The device is not available for return for evaluation.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL RBC PLT/PLASMA
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key14112003
Report Number1722028-2022-00112
Device Sequence Number20152826
Product Code GKT
UDI-Device Identifier05020583804005
UDI-Public05020583804005
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number80400
Device Catalogue Number80400
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2022
Supplement Date Received by Manufacturer06/27/2022
Initial Report FDA Received Date04/14/2022
Supplement Report FDA Received Date06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown